Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 28, 2021Amherst County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 28, 2021, 12:33 AM EDT for Amherst County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 12:33 AM EDT (04:33 UTC)
Expired
Jul 28, 2021, 1:00 AM EDT
In force
27 min
Issued by
NWS Blacksburg, VA

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS81 KRNK 280433
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1233 AM EDT Wed Jul 28 2021

VAZ035-280500-
Amherst-
1233 AM EDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AMHERST 
COUNTY...

At 1232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lowesville to near New Glasgow.
Movement was southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Clifford...
Lowesville...
New Glasgow...
and Piney River.

Locally heavy rain, with rates of two to four inches per hour, will 
quickly reduce visibility and result in ponding of water on 
roadways, standing water in low lying areas, and minor flooding of 
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3774 7917 3772 7907 3771 7906 3771 7904
      3770 7903 3771 7902 3770 7901 3770 7899
      3768 7898 3768 7897 3767 7897 3762 7894
      3764 7908
TIME...MOT...LOC 0432Z 296DEG 6KT 3771 7911 3767 7897 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 10:56 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 27, 10:56 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1056 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A stalled frontal boundary over North Carolina may produce more
showers and thunderstorms this afternoon. Afterward, high
pressure will bring drier and hotter conditions for Wednesday
and early Thursday. Another cold front should approach from the
northwest by Thursday night into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1050 PM EDT Tuesday...

A broken line of showers and storms is developing from Galax
through Lexington this evening, feeding off of leftover
instability from an afternoon of strong daytime heating. These
will have the ability to produce locally heavy rainfall and
gusty winds through about 1 am Wednesday before gradually
fizzling as the drift east to southeast across the Piedmont.

As of 715 PM EDT Tuesday...

Generally modest updates to the forecast this evening. Rapid
update weather forecast models are hinting at another band of
spotty showers and a few storms developing late this evening
near the Interstate 64 corridor west of Lexington, and drifting
southward across the Piedmont. Introduced a chance for rainfall
for this, but not certain to what extent this may develop.
Otherwise, made minor adjustments to temperatures, cloud cover
and winds to carry us into tonight.

As of 1215 PM EDT Tuesday...

Confidence is high for hot and dry weather on Wednesday.

The earlier fog from this morning has dissipated, and
temperatures for this afternoon have been nudged upward. While
drier air enters from the northwest, a cold front will stall
over North Carolina. The proximity of this boundary combined
with heat and moisture will yield another round of showers and
thunderstorms along the Virginia and North Carolina border.
Heavy downpours will be possible in the stronger storms.
Convection should wane after sunset.

High pressure will move over the Mid Atlantic tonight, but
lingering surface moisture could trigger more patchy fog in
parts of the Piedmont and along the New River. With a northwest
flow at the surface and aloft, the resultant downsloping
combined with plentiful sunshine should give hotter conditions
on Wednesday with mid 90s expected east of the Blue Ridge and
most of the mountains getting well into the 80s. Heat indices
could approach 100 degrees east of a line from Lynchburg to
Reidsville.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

     Hot And Drier For Thursday With Front Still Expected Late
Thursday Into Friday...

The highlight of the short term forecast will be the front that is
expected to arrive very late Thursday, and traverse across the
region Friday. The overall impact for this front continues to look
less prominent for our area as arrival time looks to be after sunset
Thursday when diurnal heating will be gone. Guidance points to a
decent QLCS system forming along the frontal boundary for the Ohio
Valley that will move eastward, but the loss of heating should
happen before it can finish its trip across WV to really impact us.

As the front moves across the area Thursday night into Friday,
expect some lose coverage in showers and eventually thunderstorm
for the afternoon. The likeliest place for more organized convection
will be near and south of the VA state line with the front pressing
southward, serving as a focal point for lift. Obviously alterations
in timing could happen depending on how fast the front can get
through.

Temperatures remain above normal for this part of the forecast
period.

Forecast confidence is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

     Monitoring multiple features for enhanced precipitation chances...

The long term period should generally be characterized by somewhat
cooler temperatures than those that will be experienced this week.
Most of this is owed to the persistence presence of troughing from
Saturday onward. Consistent northwest flow aloft will only back to
westerly by Tuesday as the base of the trough approaches. Needless
to say, a consistent pattern of northwest flow is favorable for one
or more cold frontal passages, and the long term pattern does not
look to disappoint.

On Saturday, the cold front that will have led to precipitation
chances in the previous day is expected to be near the southern
portion of our forecast area. It is plausible that with convective
enhancement, the front will have cleared the CWA entirely by
Saturday, but deterministic guidance currently supports a scenario
where at least scattered convection will be plausible over our North
Carolina counties. The northern end of the forecast area will likely
experience dry and cooler conditions, with highs failing to reach
the 90s.

From Sunday onwards, the next heightened potential for showers and
storms diverges greatly among the main deterministic models. The GFS
begins to sag the next in the parade of fronts toward the area,
which would mean heightened rain chances over the northern half of
the CWA Sunday into Sunday night, with rain chances sagging
southward the next day. As of now, the ECMWF is over 24 hours slower
with this frontal feature, with rain chances approaching the
northern part of the area Monday night and Tuesday looking like the
main event from a precipitation standpoint. We will continue to
monitor model trends and anticipate convergence toward the true
solution as the event draws closer. For now, rain remains plausible
within the CWA anytime between Sunday and Tuesday. Both models do
agree, at least, that the upper-level trough and surface cold fronts
should keep temperatures at or below normal throughout the long term
period.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM EDT Tuesday...

Expect mainly VFR conditions through the remainder of Tuesday
for all TAF sites. May see a few showers and storms develop
across the Piedmont before midnight, but expect these to be
widely scattered and not enough confidence in this development
to make mention in the TAFs. Where rainfall does develop, expect
brief but heavy downpours that will temporarily result in IFR
visibilities until rain exits.

Drier air will arrive from the northwest overnight as high
pressure builds overhead. Patchy fog could develop near LYH,
DAN, and BCB by Wednesday morning. Confidence is too low to
include fog at LWB due to the aforementioned drier air. Good
flying weather is expected on Wednesday with a light northwest
breeze.

Extended Aviation Discussion...

High pressure will remain in control through Wednesday night,
but it will head offshore on Thursday morning. By Thursday
afternoon, a cold front will bring scattered showers and
thunderstorms toward LWB first before spreading toward the other
aviation sites during Thursday night into Friday. Weak high
pressure will briefly pass to the north on Saturday, but another
cold front could arrive by Sunday afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...NF/PW
SHORT TERM...DS/RR
LONG TERM...DS/RR
AVIATION...NF
Hazardous weather outlook, Jul 27, 9:10 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
910 PM EDT Tue Jul 27 2021

VAZ007-009>014-017-022-033-034-043>046-058-059-WVZ042-281200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Roanoke-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-Halifax-
Charlotte-Mercer-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015-016-032-281200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms will be possible this
evening through midnight. Large hail and damaging wind gusts will be
the main hazards with these storms. In addition, localized flooding
or flash flooding will be possible where storms persist and excessive
rainfall occurs. After midnight, the probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially from Boone
to Mt. Airy to Reidsville.

VAZ018>020-023-024-035-047-WVZ043-044-507-508-281200-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Buckingham-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms will be possible late
Thursday, Thursday Night, and into Friday. Damaging wind gusts will
be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 27, 11:04 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1104 PM EDT Tue Jul 27 2021

VAZ034-280330-
Bedford-
1104 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD COUNTY...

At 1104 PM EDT, a strong thunderstorm was located near Goode, or near
Bedford, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford...
Forest...
and Goode.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 7951 3740 7951 3744 7930 3729 7930
TIME...MOT...LOC 0304Z 267DEG 17KT 3737 7945

DS
Special weather statement, Jul 27, 11:22 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1122 PM EDT Tue Jul 27 2021

VAZ024-035-280345-
Amherst-Rockbridge-
1122 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...

At 1122 PM EDT, a strong thunderstorm was located near Alto, or 8
miles north of Forks Of Buffalo, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of
east central Rockbridge and north central Amherst Counties.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3785 7915 3782 7916 3781 7917 3781 7914
      3778 7911 3779 7909 3777 7907 3774 7907
      3779 7923 3788 7920 3788 7915
TIME...MOT...LOC 0322Z 286DEG 9KT 3781 7919

DS
Special weather statement, Jul 27, 11:35 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1135 PM EDT Tue Jul 27 2021

VAZ034-280400-
Bedford-
1135 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEDFORD COUNTY...

At 1134 PM EDT, a strong thunderstorm was located near Bedford,
moving east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sedalia...
and Goode.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3737 7937 3733 7947 3750 7954 3751 7953
      3751 7952 3752 7951 3755 7947
TIME...MOT...LOC 0334Z 275DEG 5KT 3740 7947

DS
Special weather statement, Jul 28, 12:09 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1209 AM EDT Wed Jul 28 2021

VAZ034-280445-
Bedford-
1209 AM EDT Wed Jul 28 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL BEDFORD COUNTY...

At 1209 AM EDT, strong thunderstorms were clustered near Bedford,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3724 7963 3736 7958 3731 7936 3715 7942
TIME...MOT...LOC 0409Z 284DEG 14KT 3728 7955

SH
Special weather statement, Jul 28, 12:31 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 AM EDT Wed Jul 28 2021

VAZ047-280500-
Buckingham-
1231 AM EDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL BUCKINGHAM COUNTY...

At 1231 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wingina to near New Glasgow.
Movement was southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Wingina.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3758 7855 3753 7880 3755 7882 3757 7881
      3758 7883 3759 7883 3760 7881 3763 7882
      3764 7880 3763 7874 3764 7872 3767 7872
      3768 7869 3769 7869
TIME...MOT...LOC 0431Z 312DEG 18KT 3768 7873 3765 7889

DS
Special weather statement, Jul 28, 12:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 AM EDT Wed Jul 28 2021

VAZ035-280500-
Amherst-
1233 AM EDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AMHERST
COUNTY...

At 1232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lowesville to near New Glasgow.
Movement was southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Clifford...
Lowesville...
New Glasgow...
and Piney River.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3774 7917 3772 7907 3771 7906 3771 7904
      3770 7903 3771 7902 3770 7901 3770 7899
      3768 7898 3768 7897 3767 7897 3762 7894
      3764 7908
TIME...MOT...LOC 0432Z 296DEG 6KT 3771 7911 3767 7897

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:32 PM EDTSpecial Weather StatementRNKBedford28 min
Jul 27, 10:55 PM EDTSpecial Weather StatementRNKCity of Salem35 min
Jul 27, 11:04 PM EDTSpecial Weather StatementRNKBedford26 min
Jul 27, 11:22 PM EDTSpecial Weather StatementRNKAmherst23 min
Jul 27, 11:35 PM EDTSpecial Weather StatementRNKBedford25 min
Jul 27, 11:50 PM EDTSevere Thunderstorm WarningRNKAmherst40 min
Jul 27, 11:51 PM EDTSevere Thunderstorm WarningRNKBedford54 min
Jul 28, 12:06 AM EDTAreal Flood AdvisoryRNKBedford2 hr
Jul 28, 12:09 AM EDTSpecial Weather StatementRNKBedford36 min
Jul 28, 12:21 AM EDTSevere Thunderstorm WarningRNKBedford, Campbell54 min
Jul 28, 12:31 AM EDTSpecial Weather StatementRNKBuckingham29 min
Jul 28, 12:47 AM EDTSevere Thunderstorm WarningRNKBuckingham43 min
Jul 28, 12:52 AM EDTFlash Flood WarningRNKBedford93 min
Jul 28, 1:09 AM EDTSpecial Weather StatementRNKBedford51 min
Jul 28, 1:21 AM EDTSpecial Weather StatementRNKAppomattox24 min
Jul 28, 1:47 AM EDTSpecial Weather StatementRNKAppomattox28 min
Jul 28, 2:14 AM EDTSpecial Weather StatementRNKAppomattox31 min
Jul 27, 8:31 PM EDTSpecial Weather StatementRNKYadkin29 min
Jul 27, 8:41 PM EDTAreal Flood AdvisoryRNKWatauga3 hr
Jul 27, 9:00 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin60 min
Jul 27, 9:09 PM EDTAreal Flood AdvisoryRNKSurry, Yadkin3 hr
Jul 27, 9:37 PM EDTSpecial Weather StatementRNKSurry38 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.